Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 47, NWS Lubbock, TX

May 2, 2001Hale County, Lubbock County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 2, 2001, 5:28 PM CDT for Hale County, Lubbock County, Texas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 2, 2001, 5:28 PM CDT (22:28 UTC)
Expired
May 2, 2001, 6:15 PM CDT
In force
47 min
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Hale County, TX, Lubbock County, TX

The radar

The Lubbock radar (KLBB), 19 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 6:00 PM CDTHail 0.75Abernathy, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2001-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2001-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-470 J/kg
Mixed-layer LCL
2174 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 022228
SVRLBB
TXC189-303-022315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
528 PM CDT WED MAY 2 2001

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HALE COUNTY IN NORTHWEST TEXAS
  NORTHERN LUBBOCK COUNTY IN NORTHWEST TEXAS

* UNTIL 615 PM CDT

* AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHEAST OF LUBBOCK INT. AIRPORT...OR
  ABOUT 8 MILES SOUTHEAST OF ABERNATHY...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  IDALOU AND LUBBOCK INT. AIRPORT...
  PETERSBURG...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.


LAT...LON 3363 10191 3362 10157 3385 10157 3416 10156
          3396 10179

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:55 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 2, 2:55 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
255 PM CDT WED MAY 2 2001

THE 12Z UA ANALYSIS SHOWED AN UPPER LEVEL TROF OVER THE WEST-CENTRAL
CONUS WITH A BROAD UPPER LEVEL RIDGE OVER THE EASTERN CONUS. THE 18Z
SURFACE ANALYSIS SHOWED A COLD FRONT EXTENDING FROM SOUTH OF CVS
NORTHEAST TO GAG. A DRYLINE EXTENDED WEST OF MAF NORTH TO EAST OF
LBB TO THE COLD FRONT NORTH OF SILVERTON.

A COMPLICATED FORECAST THROUGH DAY 3. THE ETA MODEL SHOWS THE SFC
FRONT CURRENTLY OVER THE NORTHWESTERN COUNTIES REMAINING STATIONARY
THROUGH THE NIGHT. BOTH THE ETA AND AVN MODELS DIG THE H5 SHORTWAVE
TROF OVER NV/UT SOUTHEAST INTO THE FOUR CORNERS REGION BY 12Z
THURSDAY. AS THE H5 TROF DIGS SOUTHEAST SFC/850MB PRESSURE FALLS
OVER NM AND CO SHOULD BEGIN TO VEER THE LOW-LEVEL WIND FIELDS NORTH
OF THE FRONT. THE SOUTHWARD PUSH ON FRONT SHOULD LESSEN AS THE
LOW-LEVEL WINDS NORTH OF THE FRONT BECOME MORE PARALLEL TO THE
FRONTAL BOUNDARY. SFC CONVERGENCE EAST OF THE DRY LINE AND SOUTH OF
THE FRONTAL BOUNDARY SHOULD BE ENOUGH FOR SCATTERED THUNDERSTORMS TO
DEVELOP OVER THE EASTERN COUNTIES OF THE CWFA THIS EVENING.
THUNDERSTORMS WILL BE HIGH BASED GIVEN  TEMPERATURE...DEW POINT
DEPRESSIONS OVER 30 DEGREES. 0-3KM VERTICAL WIND SHEAR SHOULD BE
SUFFICIENT TO PRODUCE MID-LEVEL MESOCYCLONES IN ANY STORMS THAT DO
DEVELOP OVER THE NORTHEASTERN COUNTIES OF THE CWFA...ANY ROTATING
STORMS MAY PRODUCE LARGE HAIL THIS EVENING. AS THE DRYLINE RETREATS
WEST SCATTERED TO ISOLATED CONVECTION MAY DEVELOP ON THE CAP ROCK
TONIGHT. THE SFC FRONT WILL PUSH NORTH ACROSS THE TX PNHDL TOMORROW
AFTERNOON AS SFC/850MB LOW DEVELOPS OVER EASTERN NM. SOUTHEAST SFC
WINDS WILL ADVECT DEEPER GULF MOISTURE NORTHWEST ACROSS THE CWFA
TOMORROW AFTERNOON EAST OF SFC DRYLINE WHICH SHOULD EXTEND FROM THE
TRIPLE POINT NEAR CVS SOUTH...SOUTHEAST ACROSS THE WESTERN COUNTIES
OF CWFA. ATTM I THINK THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS
TO DEVELOP WILL BE THURSDAY EVENING AND NIGHT AS THE UPPER LOW OVER
THE FOUR CORNERS REGION SLOWLY MOVES EAST INTO NORTHERN NM. THE ETA
MODEL SHOWS THE DRYLINE MOVING EAST INTO THE EASTERN COUNTIES OF
CWFA AFTER 18Z FRIDAY. THE ETA ALSO SHOWS SFC RIDGE BUILDING SOUTH
ACROSS THE WESTERN TX PNHDL ON FRIDAY...THIS SHOULD PUSH SFC COLD FRONT
SOUTH ACROSS THE NORTHWEST CWFA FRIDAY AFTERNOON. THE AVN MODEL
SOLUTION IS ABOUT 12 HOURS SLOWER AVDECTING CLOSED LOW NORTHEAST
FROM THE FOUR CORNERS REGION.  IF THE AVN MODEL SOLUTION IS CORRECT
POPS WILL BE HIGHER ON FRIDAY AND MAY EXTEND INTO SATURDAY.

THE EXTENDED OUTLOOK:  THE MEDIUM RANGE MODELS SHOW THE CLOSED LOW
OVER NM LIFTING NORTHEAST INTO KS BY SATURDAY NIGHT AS A SFC COLD
FRONT MOVES SOUTH ACROSS THE ENTIRE CWFA. SKIES SHOULD CLEAR WITH
COOLER AND DRIER CONDITIONS DEVELOPING ON SATURDAY. TEMPERATURES
SHOULD WARM INTO THE 80S EARLY NEXT WEEK WITH DRY CONDITIONS. THE
MRF SHOWS AN H5 TROF FORMING OVER NM BY TUE. I WILL PLACE IN A
CHANCE OF SHOWER AND THUNDERSTORMS NEXT TUESDAY AND WEDNESDAY.

FRIONA     52/75/55/67 2343
TULIA      55/79/58/69 3353
CHILDRESS  64/80/63/78 4565
BROWNFIELD 57/82/58/82 2232
LUBBOCK    60/81/60/82 3352
ASPERMONT  67/80/66/79 3464

.LUB...NONE.

20

In the hours before

Special weather statement, May 2, 11:50 AM CDT, 5 hours 38 minutes before
TXZ021>044-021900-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1150 AM CDT WED MAY 2 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AFTER 4 PM THIS
AFTERNOON MAINLY FOR AREAS EAST OF THE CAPROCK ESCARPMENT.

THE DRYLINE IS EXPECTED TO PUSH EAST TO NEAR A MEMPHIS TO POST LINE
BY LATE AFTERNOON. TEMPERATURES IN THE 90S COMBINED WITH DEWPOINT
TEMPERATURES IN THE UPPER 50S TO LOWER 60S EAST OF THE DRYLINE MAY
RESULT IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE
WITH STRONG WINDS AND HAIL TO THE SIZE OF GOLFBALLS.

IN ADDITION...AN ISOLATED TORNADO MAY BE POSSIBLE IN THE NORTHERN
ROLLING PLAINS TO THE NORTH OF US HIGHWAY 70. LOW LEVEL WINDS MAY BE
MORE CONDUCIVE TO TORNADO DEVELOPMENT IN THIS AREA DUE TO ITS
PROXIMITY TO A DEVELOPING SURFACE LOW AND SOUTHWARD MOVING COLD
FRONT.

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 4:09 PM CDTSevere Thunderstorm WarningLUBHall66 min
May 2, 5:15 PM CDTSevere Thunderstorm WarningLUBHall45 min
May 2, 6:11 PM CDTSevere Thunderstorm WarningLUBChildress49 min
May 2, 6:12 PM CDTSevere Thunderstorm WarningLUBHall48 min
May 2, 6:56 PM CDTTornado WarningLUBChildress34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.